After three years of fairly heavy drinking (either a bottle of wine or a 6 pack of beer, and occasionally a bit more, nearly every night). I decided to join an AA group. I've also talked to my doctor, who had previously prescribed me alprazolam (Xanax), when I was trying to pass my alcoholism off as an anxiety disorder. Anyway, my doctor told me that I could continue to take the alprazolam, to aid in the alcohol withdrawal, and to help me sleep. This seems like merely substituting one addiction for another, but on the other hand, if I make sure to take the alprazolam in accordance with my doctor's orders it shouldn't be a problem. I have found recent studies claiming that alcohol is the worst possible drug, and I really want to get off of it without taking any other drugs, but the anxiety I have been feeling unless a take 1mg of Xanax at night is horrible. Does anyone know of a good way to manage this medication during alcohol withdrawal?
16 Feb 2011
I suppose there are different opinions about whether you are substituting one addiction for another by taking the xanax. My opinions is, like you said, as long as you only take as prescribed, then you should be fine. Just remember that xanax can be addictive too and if you are tempted to take more than your one at night, maybe you better reconsider. Only you can really say how you are feeling. The xanax will help with the anxiety and shakiness from the alcohol withdrawls.
Keep up the meetings, we use to say, 90 meetings in 90 days to start with then you can go less but get in as many as you can in the beginning.
Congratulations and I wish you the best. Keep in touch, we are here to be supportive,
16 Feb 2011
Hi Cheadlemeister, Hi, Laurie Shay, I wanted to put my response on here because I am what they always would like to say a (recovering alcoholic) but I truly do not think certain people who drink so much, even most of their life are ever really cured... my experience back in 2004 I was literally pushed to the limits and all family members alike saying I had to stop my drinking or I was going to be dead, for 2 months, I put myself through complete and total withdrawal/abstinence and it had to be like that of a heroin addict on the floor of some bathroom... not quite that intense, but the sweating, the shaking, chills, vomiting, loss of weight and so on. At the end of that 2 months, I just could not take it anymore went to see a psychiatrist and he put me on Zoloft/100mg/If my recol is correct and saw how bad I was shaking so put me on .5mg of klonopin...
It is like a whole new world had opened up for me but took some time for my body to adjust and at least 3 months of it being in my system... as for xanax, that is for the md to decide, and keep those mg low, but like klonopin they both are very addictive and are hard to control dosage amounts unless you are willing to get better... The sad story is that same year is when the 3 hurricanes hit Florida back to back, my hubby and I had one of the worst dissagreements in our now 17 year marriage, i left, fell off the wagon, ended up in a gainesville er and had to undergo treatment to just put me to sleep and stop me from shaking... morphine... I awoke 7 hours later and the remainder of that year was the fight of my life... just be careful, take it one day at a time, keep close contact with your physician, and hopefully above all you have a supportive family... and pray... blaze22
16 Feb 2011
From personal experience I can only speak. If you are having extreme anxiety and have taken one at night then I would not take anymore after the 4th day because you should be thru the worst of it. I have found that I will substitute 'anything' for whatever feeling I thought alcohol gave me and I got addicted to anything I took and I have been sober many years but they are marred by periods of ten years sober 6 months screwed up on some pill-either pain meds for a hip replacement or headache meds etc. I realize some of it was necessary medication but it is hard to get off of it unless you realize how it works on your brain. Doctors know next to nothing about addiction . This is a very good reference for any questions you have. I think it is good for everyone to go thru the misery to remember what you will face again if y ou should pick up that drink again and I say this respectfully as I hve done it twice and it is not worth it. The mind is what is addicted so be careful.
AA was my way and I went every day for 3 years and once a week for 10 years and then had a relapse on listerine so it is just a matter of being committed and accepting the fact of your addiction. We are here to help and if you like AA it is the best way and I still go after 30 years.
8 Jan 2013
Hi chead: I am more aware of librium for a one week withdrawal off alcohol, physically. It is in the benzo family, like alprazolam, but more benign and easier to come off of, short term. Also, at night, ask your doctor for a very common and effective drug for withdrawal of alcohol, heroin, etc…It is called Clonidine . It lowers you blood pressure therefor relaxing your nerves and anxiety. Alprazolam or xanax work well, bu, yes may be harded to get off of, and you may think a drink makes sense to get of xanax, So, ask him /her about librium and clonodine, both very benign and safe short term, meanwhile hit some AA meetings, its a powerful group all in the same boat. Listen to other stories and share yours, it feels good to share, and helps kill your addiction, you need a dead addiction to alcohol, bury it in the backyard and get on with your life, you deserve it., good luck, Rc4
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
But it doesn't seem to work that good anymore. I think I built a tolerance to them as I have done with other medication. I do go someday's ...
1 answer • 7 Nov 2009
... depression. I also believe I have post traumatic syndrome from past occurrences in my life. However, I live in a small Christian town in Texas ...
8 answers • 19 Jan 2012
Panic Disorder - I have severe anxiety when I drive even to the point of getting panic attacks now I
... have to be with somebody with me or I don't drive at all, I take my med's & still I can't, Can anybody relate? I take cymbalt, ...
3 answers • 26 Aug 2013
3 answers • 29 Jan 2015